Alert archive / Colorado / Tornado Warnings in 1999
Tornado Warning 10, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this tornado warning at May 30, 1999, 2:35 PM MDT for Weld County, Colorado. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- May 30, 1999, 2:35 PM MDT (20:35 UTC)
- Expired
- May 30, 1999, 3:00 PM MDT
- In force
- 25 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Weld County, CO
The radar
The Denver radar (KFTG), 70 km from the middle of the area, began a volume at 20:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 8.6 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2397 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
999 WFUS1 KDEN 302038 RRA TORDEN COC123-302100- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE DENVER CO 235 PM MDT SUN MAY 30 1999 THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A * TORNADO WARNING FOR... WEST CENTRAL WELD COUNTY IN NORTHEAST COLORADO THIS INCLUDES THE CITY OF GREELEY * UNTIL 300 PM MDT * AT 231 PM MDT...THE PUBLIC REPORTED A TORNADO NORTHEAST OF JOHNSTOWN...OR ABOUT 11 MILES SOUTHWEST OF GREELEY...MOVING EAST AT 15 MPH. LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO... MILLIKEN...LA SALLE...GILCREST AND EVANS THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. DANKERS LAT...LON 4044 10497 4027 10500 4025 10469 4046 10468
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this tornado warning went out at May 30, 2:30 PM MDT, 5 minutes earlier.
Area forecast discussion, May 30, 2:30 PM MDT, 5 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER COLORADO 230 PM MDT SUN MAY 30 1999 MAIN CONCERN AT THIS TIME IS NOT CLOSED CIRCULATION OFF THE SRN CALIFORNIA COAST BUT PACIFIC TROF FIRING TS OVER SERN ID/WRN WY. THIS IS THE MAIN CONCERN IN THE SECOND PD. FOR TNGT...ANOTHER WEAK SHORT WAVE DVLPG WDLY SCT TS MTNS...SFC DEWPOINTS IN THE PLAINS IN THE UPPER 40S TO LOWER 50S THIS AFTN SO STORMS SHUD PICK UP STEAM AS THEY TRACK E. LAPS SFC BASED CAPES THIS AFTN IN THE 1000-1800 J/KG RANGE WITH MOST THE CIN GONE. POTENTIAL THIS AFTN AND EVENING SIMILAR TO YDA WITH ISOLD SVR STORMS PSBL PRODUCING LARGE HAIL IN THE PLAINS. MAPS THETA-E RIDGE AT THE SFC EXTENDING FM NWRN WELD COUNTY INTO CNTRL YUMA COUNTY. STRONGER STORMS WL OCCUR ALONG AND E OF THIS AXIS. MAY MNTN SOME FOG IN THE ERN PLAINS TNGT ONCE THINGS SETTLE DOWN. FOR MEMORIAL DAY...UPPER TROF OVR SRN ID AND ITS ASSOCIATED MID LVL COLD POOL TO TRACK E ACRS NRN CO ABOUT THE TIME OF MAX HEATING. SFC THETA-E RIDGE WILL BACK ALG THE FRONT RANGE WITH MDL SOUNDINGS YIELDING CAPES IN THE 1500-2500 J/KG RANGE. IN ADDITION...SHEAR PROFILE MUCH IMPROVED WITH BRN NUMBERS IN THE LOWER 20S IN THE ERN PLAINS. BOTTOM LINE...ENVIRONMENT WILL FAVOR POTENTIAL FOR TORNADIC SUPERCELLS MON AFTN AND EVENING IN THE NERN PLAINS. FOR TUE...SHUD BE MORE STABLE FOLLOWING PASSAGE OF TROF BUT WITH CLOSED LOW STILL OFF SRN CA COAST CANT RULE OUT ANOTHER WEAK DISTURBANCE BRUSHING ACRS THE CWA BY THE AFTN. IN THE EXTENDED...WL CONTINUE CHC OF TS WED AND THU AS CLOSED CIRCULATIONS SHIFTS E. BY FRIDAY SHORT WAVE RIDGE-ITIS APPARENT AS YET ANOTHER TROF FORMS IN THE DESERT SW. WL MNTN JUST A CHC OF MTN TS FRI. COOPER .DEN...NONE.
In the hours before
Special weather statement, May 30, 11:15 AM MDT, 3 hours 20 minutes before
COZ030-032>050-310600- SIGNIFICANT WEATHER OUTLOOK FOR NORTHEAST AND NORTH CENTRAL COLORADO NATIONAL WEATHER SERVICE DENVER CO 1115 AM MDT SUN MAY 30 1999 THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES ADAMS ARAPAHOE BOULDER CLEAR CREEK DENVER DOUGLAS ELBERT GILPIN GRAND JACKSON JEFFERSON LARIMER LINCOLN LOGAN MORGAN PARK PHILLIPS SEDGWICK SUMMIT WASHINGTON WELD SYNOPSIS...A WEAK UPPER RIDGE WILL REMAIN OVER THE CENTRAL ROCKY MOUNTAINS THROUGH THIS AFTERNOON AND EVENING. A WEAK UPPER LEVEL DISTURBANCE OVER SOUTHWESTERN COLORADO WILL CONTINUE TO MOVE TOWARD THE AREA DURING THE AFTERNOON. THIS WILL AID IN CONVECTIVE FORMATION OVER THE MOUNTAINS AND EASTERN FOOTHILLS BY MID AFTERNOON. A WEAK COLD FRONT HAS SURGED SOUTHWARD INTO NORTHEASTERN COLORADO AT MIDDAY BUT DEWPOINTS HAVE CHANGED LITTLE. THE SURGE OF COOLER AIR WILL DELAY HEATING TO THE CONVECTIVE TEMPERATURE. THE AIR MASS OVER THE AREA IS DRIER AND MORE STABLE THAN YESTERDAY BUT REMAINS CONDITIONALLY UNSTABLE...MORE SO AS THE STORMS MOVE FROM THE FOOTHILLS TO THE EASTERN BORDER. WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL FORM OVER THE MOUNTAINS AND EASTERN FOOTHILLS BEFORE MID AFTERNOON AND MOVE TO THE EAST OVER THE FRONT RANGE URBAN CORRIDOR. THESE STORMS ARE MOST LIKELY TO PRODUCE BRIEF STRONG AND GUSTY MICROBURST WINDS. AS THE STORMS MOVE FARTHER TO THE EAST WHERE DEWPOINTS ARE HIGHER ONE OR TWO STORMS MAY BE SEVERE AND PRODUCE LARGE HAIL DURING THE EARLY EVENING. SPOTTER ACTIVATION MAY BE REQUIRED. GARD...WFO BOULDER
Special weather statement, May 30, 11:15 AM MDT, 3 hours 20 minutes before
COZ030-032>050-310600- SIGNIFICANT WEATHER OUTLOOK FOR NORTHEAST AND NORTH CENTRAL COLORADO NATIONAL WEATHER SERVICE DENVER CO 1115 AM MDT SUN MAY 30 1999 THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES ADAMS ARAPAHOE BOULDER CLEAR CREEK DENVER DOUGLAS ELBERT GILPIN GRAND JACKSON JEFFERSON LARIMER LINCOLN LOGAN MORGAN PARK PHILLIPS SEDGWICK SUMMIT WASHINGTON WELD SYNOPSIS...A WEAK UPPER RIDGE WILL REMAIN OVER THE CENTRAL ROCKY MOUNTAINS THROUGH THIS AFTERNOON AND EVENING. A WEAK UPPER LEVEL DISTURBANCE OVER SOUTHWESTERN COLORADO WILL CONTINUE TO MOVE TOWARD THE AREA DURING THE AFTERNOON. THIS WILL AID IN CONVECTIVE FORMATION OVER THE MOUNTAINS AND EASTERN FOOTHILLS BY MID AFTERNOON. A WEAK COLD FRONT HAS SURGED SOUTHWARD INTO NORTHEASTERN COLORADO AT MIDDAY BUT DEWPOINTS HAVE CHANGED LITTLE. THE SURGE OF COOLER AIR WILL DELAY HEATING TO THE CONVECTIVE TEMPERATURE. THE AIR MASS OVER THE AREA IS DRIER AND MORE STABLE THAN YESTERDAY BUT REMAINS CONDITIONALLY UNSTABLE...MORE SO AS THE STORMS MOVE FROM THE FOOTHILLS TO THE EASTERN BORDER. WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL FORM OVER THE MOUNTAINS AND EASTERN FOOTHILLS BEFORE MID AFTERNOON AND MOVE TO THE EAST OVER THE FRONT RANGE URBAN CORRIDOR. THESE STORMS ARE MOST LIKELY TO PRODUCE BRIEF STRONG AND GUSTY MICROBURST WINDS. AS THE STORMS MOVE FARTHER TO THE EAST WHERE DEWPOINTS ARE HIGHER ONE OR TWO STORMS MAY BE SEVERE AND PRODUCE LARGE HAIL DURING THE EARLY EVENING. SPOTTER ACTIVATION MAY BE REQUIRED. GARD...WFO BOULDER
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 6:00 PM MDT | Severe Thunderstorm Warning | BOU | Logan, Washington | 40 min |
| May 29, 6:19 PM MDT | Severe Thunderstorm Warning | BOU | Lincoln | 26 min |
| May 29, 6:34 PM MDT | Severe Thunderstorm Warning | BOU | Phillips, Sedgwick | 31 min |
| May 29, 6:41 PM MDT | Severe Thunderstorm Warning | BOU | Logan, Washington | 34 min |
| May 29, 6:41 PM MDT | Severe Thunderstorm Warning | BOU | Lincoln | 34 min |
| May 29, 7:04 PM MDT | Severe Thunderstorm Warning | BOU | Logan, Phillips, Sedgwick | 41 min |
| May 30, 3:55 PM MDT | Severe Thunderstorm Warning | BOU | Logan | 35 min |
| May 30, 4:07 PM MDT | Severe Thunderstorm Warning | BOU | Lincoln | 38 min |
Nearby
Tornado Warnings in Colorado, 1999Every tornado warning in 1999Tornadoes in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.